A Case of Gabapentin-Induced Angioedema

Krayton Gilbert Blower, DO* and Daniel Levin, MD, University of Texas Health Science Center San Antonio, San Antonio, TX

Meeting: Hospital Medicine 2016, March 6-9, San Diego, Calif.

Abstract number: 443

Categories: Adult, Clinical Vignettes Abstracts

Keywords: , ,

Case Presentation: A 65 year old male with a history of diabetes mellitus type II complicated by neuropathy presented with profound facial and oropharyngeal edema after ingesting his usual medications. He was hemodynamically stable and without urticaria on exam. The patient could not speak and his airway was deemed compromised, so he underwent urgent nasopharyngeal intubation by the otolaryngology service. The patient was transferred to the intensive care unit where he received intravenous H1 and H2 antihistamines, steroids and fresh frozen plasma (FFP). His angioedema resolved within a few hours and he was subsequently extubated. The angioedema was initially attributed to an angiotensin converting enzyme inhibitor (ACEI) that was listed as an outpatient medication in his chart. After extubation, the patient requested his home dose of gabapentin be restarted. Soon after ingesting this medication, his lips began to swell again. He was treated with anithistamines and did not require any airway management. Upon further inquiry the patient had not taken his ACEI in months and his only current medication was gabapentin, which he had been on for years. Gabapentin was discontinued and he had no further episodes of swelling.

Discussion: Angioedema is a swelling of the skin or the mucosal tissues due to loss of vascular integrity and subsequent fluid extravasation. The disease is typically self-limited. It may be associated with urticaria or anaphylaxis. The most common drug class that induces angioedema are the ACEIs. When caused by a medication, it can occur at any time during the inciting drug’s treatment course. This case illustrates many aspects of care in patients with angioedema that the hospital physician must be aware of. First, it is crucial to recognize patients who require airway protection early as it is likely intubation will need to be nasopharyngeal and may have to be completed by a specialist. Also, the use of FFP for treatment of angioedema is becoming recognized in the literature for cases of severe or refractory angioedema. It can result in a rapid improvement in symptoms as it did in this patient. Most importantly, this case illustrates a rare but known side effect of gabapentin. It is imperative to note this potential side effect as many diabetic patients take both an ACEI and gabapentin concomitantly. The hospital physician must take a detailed medication history once the patient is able to provide one to avoid any further reaction.

Conclusions: ACEIs are one of the most well-known medication causes of angioedema. However, when a patient presents with this disease careful attention must be paid to their entire outpatient regimen. A detailed medication history and observation when restarting home medications is imperative. It is also important to consider FFP as novel treatment for severe or refractory angioedema.

To cite this abstract:

Blower KG, Levin D. A Case of Gabapentin-Induced Angioedema. Abstract published at Hospital Medicine 2016, March 6-9, San Diego, Calif. Abstract 443. Journal of Hospital Medicine. 2016; 11 (suppl 1). https://www.shmabstracts.com/abstract/a-case-of-gabapentin-induced-angioedema/. Accessed December 6, 2019.

« Back to Hospital Medicine 2016, March 6-9, San Diego, Calif.